Digoxin Increases Risk Of Death

Experts are questioning the widespread use of Digoxin for atrial fibrillation (AF), in the wake of findings that patients who used the drug were more likely to die.

Digoxin, a drug widely used to treat heart disease, increases the possibility of death when used by patients with the common heart rhythm problem, according to new study findings by University of Kentucky researchers.

UK researchers led by Dr. Samy Claude Elayi, associate professor of medicine at UK HealthCare’s Gill Heart Institute, analyzed data from 4,060 AF patients enrolled in the landmark Atrial Fibrillation Follow-up Investigation of Rhythm Management (AFFIRM) trial, according to Medical Xpress.

This analysis was intended to determine the relationship between digoxin and deaths in this group of patients with atrial fibrillation, and whether digoxin was directly responsible for some deaths.  Until now, there has been limited evidence demonstrating the effect of digoxin in patients with this condition.

Digoxin in AF patients has hardly been studied,” said Elayi. “The main prospective randomised controlled trials available with digoxin were performed in patients with heart failure and sinus rhythm, and routinely excluded AF patients.”

“These findings raise important concerns about the safety of digoxin, one of the oldest and most controversial heart drugs,” said Dr. Steven E. Nissen, chair of cardiovascular medicine at the Cleveland Clinic.

“Although considered obsolete by some authorities, digoxin is still widely used. A thorough review by the FDA is warranted to determine whether regulatory action is needed, including stronger warnings about the use of digoxin in patients with atrial fibrillation.”

Digoxin is extracted from the foxglove plant and it helps the heart beat more strongly, and at a slower heart rate. It is commonly used in AF patients and in patients with heart failure. However, it can be problematic to use successfully as there is a narrow dose range at which it is effective, and beyond which it can be dangerous.

The results of the analysis found that digoxin was associated with a 41 percent increase in deaths from any cause after controlling for other medications and risk factors.

Digoxin was also associated with a 35 percent increase in deaths from cardiovascular causes, and a 61 percent increase in deaths from arrhythmias or problems with the rate or rhythm of the heartbeat.

“Within five years of use, one additional AF patient out of six taking digoxin − compared to those not on digoxin in the AFFIRM trial− will die from any cause,” Elayi said.

“One additional patient out of eight will die from cardiovascular causes, and one additional patient out of 16 will die from arrhythmias.”

“This study calls into question the widespread use of digoxin in patients with AF, particularly when used for controlling AF rate in a similar way as in the AFFIRM trial,” Elayi said. “These findings suggest that physicians should try to control a patient’s heart rate by using alternatives such as beta-blockers or calcium blockers, as a first line treatment.

“If digoxin is used, prescribers should use a low dose with careful clinical follow up, evaluate potential drug interactions when starting new medications, and monitor digoxin levels.”

In addition, patients should also be aware of potential toxicity and see their physicians immediately in specific clinical situations, he said.

For instance, if they experience increasing nausea, vomiting, palpitations or syncope, as those may precede arrhythmic death, Elayi added.

The researchers say they do not clearly understand specifically why digoxin increases deaths. And that further study is needed to understand the drug’s use and benefits.

These results have been published in the European Heart Journal.



,

No comments yet.

Leave a Reply

GET HELP NOW!
  • This field is for validation purposes and should be left unchanged.
Latest Drug Injury News

Merck’s Falsification of Vaccine Data Exposed

Merk’s dirty little secret has been exposed. A pair of lawsuits, one filed by former employees of Merck and the other by doctors, alleged the company knew its mumps vaccine was less effective than the supposed 95 percent efficiency level. According to court documents the former virologists employed by Merck filed a whistleblower lawsuit four […]

Testosterone Therapy Linked To Heart-Attack, Stroke and Death

Millions of men have turned to testosterone therapy to treat symptoms of aging. However, they may not be aware that they are putting themselves at risk for heart attack or stroke. According to the latest study published in the journal PLOS ONE, researchers report that within 90 days of taking the hormone the risk of […]

What Is Doribax?

According to the FDA the antibacterial drug Doribax, that has been used to treat patients who develop pneumonia on ventilators, carries an increased risk of death and has a lower clinical cure rate by injection compared a similar drug known as Primaxin. What is Doribax? Doribax is an antibiotic that fights serious infections caused by […]

Is Using Tylenol or Ibuprofen During Pregnancy linked to ADHD?

What is a mother to do if she becomes ill during pregnancy?  The risks of consuming common drugs when pregnant are complex.  Although many doctors assure mothers that taking Tylenol is safe, a recent study by JAMA Pediatrics suggests otherwise.  The study found that mothers who used Tylenol for fever reduction while pregnant reported greater […]

Paxil Linked To Breast Cancer

City of Hope Cancer researchers indicate that a new test called the AroER Tri-Screen, desgined to look for drug side effects that could cause cancer, found a potential link between Paxil and breast cancer.  Paxil is a widely prescribed anti depressant. Research Researchers have found that Paxil has a weak estrogen effect that could increase […]

Latest Medical Device Injury News

Report Raises Concerns Over Heart Defibrillator Leads

The Food and Drug Administration (FDA) has just announced that they received a report that a St. Jude Durata cardiac defibrillator lead conductor became externalized; meaning the wire carrying electricity from the heart defibrillator to the heart was exposed through its insulation, a potentially dangerous and life-threatening defect.

HeartSine Class 1 Defibrillator Recall

HeartSine sent out a letter to customers in September, warning that the defibrillators may intermittently turn on and off, eventually depleting the battery.

FDA Medical Device Approval Based On Little Evidence

More than half of the high-risk cardiovascular devices approved in the past decade had no supporting active control data.

St. Jude Medical Gets FDA Warning

St. Jude Medical Inc. said it received a FDA warning about manufacturing and quality-control problems at its Sylmar, California, plant.

Hospira Still Facing Manufacturing And Regulatory Issues

Hospira has sent out 11 device notifications so far in 2013, including recall and device corrections. The company also said it sent notices to customers about some of its infusion pumps that had to either be recalled, fixed or adjusted.